Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Certain averages on the $\textbf {a}$-adic numbers
HTML articles powered by AMS MathViewer

by Nakhlé H. Asmar and Radhakrishnan Nair PDF
Proc. Amer. Math. Soc. 114 (1992), 21-28 Request permission

Abstract:

For ${L^p} \cap {L^2}$ functions $f$, with $p$ greater than one, defined on the ${\mathbf {a}}$-adic numbers ${\Omega _{\mathbf {a}}}$, we consider averages like \[ A_N^{\left ( 1 \right )}f\left ( {\mathbf {x}} \right ) = \frac {1}{N}\sum \limits _{n = 1}^N {f\left ( {{\mathbf {x}} + {n^2}\alpha } \right ),{\text { and }}A_N^{\left ( 2 \right )}f\left ( {\mathbf {x}} \right ) = \frac {1}{N}\sum \limits _{n = 1}^N {f\left ( {{\mathbf {x}} + {p_n}\alpha } \right ),} } \] where ${\mathbf {x}}$ and $\alpha$ are in ${\Omega _{\mathbf {a}}}$. Here ${p_n}$ denotes the $n$th prime. These averages are known to converge for almost all ${\mathbf {x}}$. We describe explicitly these limits, which possibly contrary to expectation, turn out in general not to be the integral of $f$.
References
  • J. Bourgain, On the maximal ergodic theorem for certain subsets of the integers, Israel J. Math. 61 (1988), no. 1, 39–72. MR 937581, DOI 10.1007/BF02776301
  • Jean Bourgain, Pointwise ergodic theorems for arithmetic sets, Inst. Hautes Études Sci. Publ. Math. 69 (1989), 5–45. With an appendix by the author, Harry Furstenberg, Yitzhak Katznelson and Donald S. Ornstein. MR 1019960, DOI 10.1007/BF02698838
  • Harold Davenport, Multiplicative number theory, 2nd ed., Graduate Texts in Mathematics, vol. 74, Springer-Verlag, New York-Berlin, 1980. Revised by Hugh L. Montgomery. MR 606931, DOI 10.1007/978-1-4757-5927-3
  • Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. I, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 115, Springer-Verlag, Berlin-New York, 1979. Structure of topological groups, integration theory, group representations. MR 551496, DOI 10.1007/978-1-4419-8638-2
  • —, Abstract harmonic analysis, vol. 2, Springer-Verlag, Berlin, 1970. R. Nair, On polynomials in primes and J. Bourgain’s circle method approach to ergodic theorems, Ergodic Theory Dynamical Systems (to appear). —, On some arithmetic properties of ${L^p}$ summable functions, preprint.
  • MátĂ© Wierdl, Pointwise ergodic theorem along the prime numbers, Israel J. Math. 64 (1988), no. 3, 315–336 (1989). MR 995574, DOI 10.1007/BF02882425
Similar Articles
Additional Information
  • © Copyright 1992 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 114 (1992), 21-28
  • MSC: Primary 11K41; Secondary 11K55, 22D40, 28D99, 47A35
  • DOI: https://doi.org/10.1090/S0002-9939-1992-1087460-6
  • MathSciNet review: 1087460